Hail, Mower
- When
- August 13, 4:05 PM CST
- Where
- Mower County, 3.76 mi NNE of Corning
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.820, -93.020
Quarter sized hail fell north of Lansing.
Scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 13th. These storms dropped some large hail across Mower County where quarter sized hail was reported north of Lansing and half dollar sized hail fell near Rose Creek.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across portions of southeast Minnesota during the late afternoon of August 13th. These storms dropped some large hail across Mower County where quarter sized hail was reported north of Lansing and half dollar sized hail fell near Rose Creek. A large tree was blown down across U.S. Highway 14 in Winona County between Stockton and Winona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 13, 12:44 PM CST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 144 PM CDT Tue Aug 13 2019 .SHORT TERM...(Tonight Through Wednesday Night) Issued at 144 PM CDT Tue Aug 13 2019 Current water vapor imagery this afternoon showing a fairly vigorous mid-level circulation rotating southeast through MN. Ongoing very scattered convection already but forcing from wave is expected to fire more scattered thunderstorms through this evening. RAP has surface-based cape in the 2000-2500J/kg range with 0-3km bulk shear around 25kt. Could see a few stronger storms early on in this scenario with stronger/possibly damaging winds and some larger hail. CAPE trails off with loss of surface heating later in the evening, so expecting storm intensity to diminish rapidly by mid/late evening. However, looks like scattered showers will continue into the overnight hours with cyclonic flow aloft and weak mid-level frontogenesis lingering. Shower/isolated thunder chances continue Wednesday as models show a lingering surface trough extending across areas mainly south of I- 90. In addition, looks like another weak mid-level impulse ripples southeast across this area. NAM only showing 1000-1500J/kg of MUCAPE with 10-15kt of shear...so just pulse type/garden-variety storms expected. Otherwise, a cooler day on tap with highs generally in the 70-75 degree range. High pressure builds in Wednesday night for partly cloudy and quiet conditions. Will have to watch for areas of fog with recent rainfall/clearing skies/light winds. .LONG TERM...(Thursday through Tuesday) Issued at 144 PM CDT Tue Aug 13 2019 Thursday is looking like a pleasant day as high pressure remains in control. Under mostly sunny skies, plan on temperatures topping off in the 70s. For Thursday night into Friday, will be watching another mid-level trough dropping out of the Dakotas into the Upper Mississippi River Valley. This will bring another chance of showers and storms into the area. Parade of embedded mid-level troughs rotate across the area in broad long wave trough aloft through the weekend for off and on shower/storm chances. Look for highs Sat/Sun in the mid 70s to the lower 80s. Decreasing shower/thunder chances look on tap for Monday and Tuesday as mi-level/surface ridging takes place across the central CONUS/Upper Mississippi River Valley region. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Aug 13 2019 Main taf concerns is if convection occurs at both RST/LSE taf sites late this afternoon into the evening hours. Shortwave trough is expected to move southeast over the area late this afternoon into this evening. Convection will develop northwest of the RST/LSE taf sites 21z today and become more widespread as the convection moves southeast over the area. The latest hi-resolution models suggest the convection will be mainly along and east of the Mississippi River. At this time...will introduce showers/storms at the LSE taf site and introduce vicinity shower at RST late this afternoon into this evening. After 06z Wednesday...low stratus clouds develop behind the shortwave trough and produce IFR conditions at both taf sites. With daytime heating Wednesday morning...stratus should begin to erode in the late morning hours or at the end of the taf period. For now...will carry IFR conditions through the end of the taf period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DTJ
Hazardous Weather Outlook National Weather Service La Crosse WI 1207 PM CDT Tue Aug 13 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1207 PM CDT Tue Aug 13 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected late this afternoon through this evening. A few storms could be strong or potentially severe from 4 pm to 10 pm. The main threats to be strong to possibly damaging winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There are periodic chances for thunderstorms from Thursday night through Monday. It is too early to discern if severe storms would be possible. .SPOTTER INFORMATION STATEMENT... Reports of strong winds and heavy rainfall would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ/Wetenkamp
Special Weather Statement National Weather Service La Crosse WI 1250 PM CDT Tue Aug 13 2019 WIZ043-044-131845- Juneau-Adams- 1250 PM CDT Tue Aug 13 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUNEAU AND SOUTHERN ADAMS COUNTIES... At 1248 PM CDT, a strong thunderstorm was located 9 miles south of Adams, or 10 miles south of Friendship, moving southeast at 15 mph. Winds in excess of up to 40 mph and hail are possible with this storm. Locations impacted include... Lyndon Station, Big Spring, Grand Marsh, Plainville, and Brooks. If outdoors, consider seeking shelter inside a building. LAT...LON 4364 8989 4384 8998 4404 8960 4364 8960 TIME...MOT...LOC 1748Z 330DEG 13KT 4382 8979 DTJ
Special Weather Statement
National Weather Service La Crosse WI
413 PM CDT Tue Aug 13 2019
MNZ086-094-132215-
Dodge-Mower-
413 PM CDT Tue Aug 13 2019
...A STRONG THUNDERSTORM WILL AFFECT MOWER AND SOUTHERN DODGE
COUNTIES...
At 411 PM CDT, a strong thunderstorm was located near Ellendale, or 9
miles south of Owatonna, moving southeast at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Austin, Hayfield, Adams, Brownsdale, Lyle, Rose Creek, Lansing,
Mayville, Dexter, Oslo, Mapleview, Waltham, Elkton, Sargeant, Taopi,
Brookside Campground, and Renova.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4401 9305 4390 9268 4384 9269 4383 9267
4368 9264 4350 9265 4350 9303 4352 9305
TIME...MOT...LOC 2111Z 306DEG 36KT 4396 9326
DASThe Minneapolis radar (KMPX), 122 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail fell north of Lansing.
Half dollar sized hail fell near Rose Creek.
A large tree was blown down across U.S. Highway 14 between Stockton and Winona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849309, 849311, 849391.